Nov-Dec '03 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | PsorChat | PsorChat Review | 2001 Ed Dewke

Soriatane His “Cause” Not His “Cure”
from John D.

Hi Ed:  Your site has been a blessing!  It gives me such comfort to read about other people's experience with P and to realize that I am not alone.  I have been a sufferer since about 1990 and after all the creams, sprays and lights decided to go the Soriatane route.

I think I have found the cause of P, not the cure.  I now have 5 times more coverage on my body that I ever had.  My lips are so dry they burn.  My feet have peeled so much I hobble.  I really need a good Scotch but can't have that.  I have no energy.  I am getting fat and I can't exercise because my feet hurt so much.

I was taking 25 mg a day for about 5 1/2 weeks and 50 mg for the last week and a half and I just keep getting worse and worse.  If there is llight at the end of the tunnel I would tough it out, but I just have not seen a reversal.  How can the doctors and drug makers do this to me?  Has it worked for anybody?  I will see my doc again tomorrow and decide then what direction to take. 

Thanks for your site and keep up the good work. -John D.

*****

Ed’s Response:  This is awful news, John.  Regrettably, your reaction at 5.5 weeks isn’t unheard of.  Many people have slow responses to anti-P treatments, including the powerful systemics.  Though I’ve not tried Soriatane, I had lengthy adjustment periods to both my initial treatments with cyclosporine and methotrexate. 

Of course, the bad news here is that these long initial adjustments tend to make us drag out our hope that things will change, the drugs will work eventually.  As a result, I took 9 months worth of Enbrel over a 6 month period with no noticeable improvement of my P.  The day I called it quits I was still wondering if I should give it one more week. 

The severity of your P during these first few weeks on Soriatane sounds like a rebound flare.  These are lesion flare-ups that typically occur when a treatment is suspended — and they can happen anywhere from a few days to three months after a treatment is suspended.  One of the common reasons for suspending a treatment is to switch to another treatment — either to escape unwanted side effects of the current treatment, or simply in pursuit of better results.  If one medication is stopped and, at the same time, another one is started, the rebound flare may overwhelm the palliative effect of the new drug — at least for awhile.  Could this have anything to do with your case, John?

I just took another look at the Soriatane web site and took special notice of this:

What to Expect as your Soriatane Therapy Continues

Some people may experience a slight worsening of their psoriasis during the early period of treatment with Soriatane. Sometimes there is more itching and redness. If this happens, talk with your prescriber about a solution to ease these symptoms until they disappear. These symptoms will usually subside as you continue with your treatment.

The question is How long is the “early period”?  Everybody’s different, John. I try to draw no conclusions about treatments until after 12 weeks, unless the claim is clear that I should see improvement earlier. 

Good luck and keep us apprized.  -Ed

This Month's Mail | Archives

www.flakehq.com